Alert archive / Michigan / Gale Warnings in 2020
Gale Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Jan 8, 2020, 2:45 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2020, 2:45 AM EST (07:45 UTC)
- Expired
- Jan 8, 2020, 10:11 AM EST
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
585 WHUS73 KAPX 080745 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 245 AM EST Wed Jan 8 2020 LMZ323-341-342-344>346-081545- /O.UPG.KAPX.SC.Y.0001.000000T0000Z-200108T1100Z/ /O.NEW.KAPX.GL.W.0003.200108T0745Z-200108T2100Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 245 AM EST Wed Jan 8 2020 ...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Highest gusts up to 35 kt and highest waves around 8 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LHZ345>349-081545- /O.UPG.KAPX.SC.Y.0001.000000T0000Z-200108T1100Z/ /O.NEW.KAPX.GL.W.0003.200108T0745Z-200109T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 245 AM EST Wed Jan 8 2020 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Highest gusts up to 35 kt and highest waves around 7 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ321-322-081545- /O.UPG.KAPX.SC.Y.0001.000000T0000Z-200108T1100Z/ /O.NEW.KAPX.GL.W.0003.200108T0745Z-200109T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 245 AM EST Wed Jan 8 2020 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Highest gusts up to 35 kt and highest waves around 9 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
1 follow-up statement
539 WHUS73 KAPX 081511 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1011 AM EST Wed Jan 8 2020 LSZ321-322-082315- /O.CAN.KAPX.GL.W.0003.000000T0000Z-200109T0000Z/ /O.NEW.KAPX.SC.Y.0002.200108T1511Z-200109T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1011 AM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...Seas 4 to 6 ft. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ323-341-342-344>346-082315- /O.CAN.KAPX.GL.W.0003.000000T0000Z-200108T2100Z/ /O.NEW.KAPX.SC.Y.0002.200108T1511Z-200109T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1011 AM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. * WHERE...Portions of Lake Michigan. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345>349-082315- /O.CAN.KAPX.GL.W.0003.000000T0000Z-200109T0000Z/ /O.NEW.KAPX.SC.Y.0002.200108T1511Z-200109T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1011 AM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Jan 7, 11:42 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 7, 11:42 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1142 PM EST Tue Jan 7 2020
.UPDATE...
Issued at 951 PM EST Tue Jan 7 2020
As expected, wx has been deteriorating this evening in both
peninsulas, though via somewhat different mechanisms. In eastern
upper MI, leading edge of lake effect snows off of Superior was
accompanied by some curvilinear echoes that resembled an embedded
meso-low. These echoes were fairly intense when viewed from MQT
earlier, and held together nicely via Montreal River radar and
obs from the twin Saults. Sault Canada has been below 1SM vsby for
the last 90 min or so, including briefly dipping all the way to
exactly 0SM; an uncommon sight even for them. ANJ has been
marginally better. This mesolow enhancement is in the process of
exiting the region. Reasonably vigorous lake effect snow has
already kicked in behind it, but for now that appears to be an
advisory-level event. Have kicked snow amounts a little higher in
central/western Chip Co. Note that 1000-850mb winds veering nw
overnight should result in better banding eventually backing up to
just west of the Sault.
For northern lower, a weak surface wave rode along the primary
cold front, resulting in a comma-head feature of enhanced returns
crossing the area. This is moving into ne lower MI, with a
momentary break in the action behind it, including a noticeable
lack of lake effect. This lull may be a little longer down here,
with the arrival of colder air and a more effective tap of Lk
Superior waiting until shortly after midnight. Snow showers should
again become more expansive across nw and n central lower MI
after midnight.
&&
.NEAR TERM...(Through Tonight)
Issued at 234 PM EST Tue Jan 7 2020
High impact weather potential: Increasing lake effect chances
through Wednesday morning. Lakeshore flooding may occur once again
this evening into Wednesday morning for portions of northwest lower
and Presque Isle County.
Colder air aloft returns to the region behind a cold front
associated with a low pressure system over James Bay later this
afternoon/early evening resulting in lake effect snow chances
through tonight and possibly into Wednesday morning. Delta Ts of
around 20-25C and forecast soundings progging inversion heights of
around 7kft later this afternoon and overnight. This will ramp up
lake effect chances for the favorable west to northwest flow
regimes. The northwest flow regime tonight, as winds veer to more
northwesterly, will be favored to have the steadiest and most
numerous (possible long-lasting snow bands) with a Lake Superior
connection possible.
Winds will continue out of the west around 15-25 mph and ramp up
behind the cold front as they veer to the northwest with gusts up to
25-35 mph...with the highest gusts near the Great Lakes shorelines.
These persistent west to northwest winds will produce the
possibility of some lakeshore flooding issues along portions of
northwest lower along Lake Michigan and also along Presque Isle
County along Lake Huron through at least Wednesday morning...with
chances lasting the longest over Presque Isle County as the tight
pressure gradient continues it's eastward progress throughout the
morning and afternoon hours.
Temperatures tonight will fall to the low to mid teens with eastern
upper possibly reaching into the single digits above zero as cold
air advection continues throughout the overnight hours.
&&
.SHORT TERM...(Wednesday through Friday)
Issued at 234 PM EST Tue Jan 7 2020
High impact weather potential: Lake effect snow showers continue
Wednesday morning before diminishing midday through the afternoon.
Wintry mix possibilities Thursday, along with another round of
potential lakeshore flood concerns.
Pattern synopsis/forecast: By early Wednesday, mid-upper level
troughing is expected to be situated across Ontario stretching
southward into the northern Great Lakes. Cold air aloft will
continue to bring lake effect snow chances downwind of Lake Michigan
and Superior before heights aloft are expected to rise, along with
increasing low-level return flow in advance of another storm system
ramping up across central plains that's expected to trek
northeastward into the western Great Lakes/upper MS Valley during
the day Thursday. A relative reprieve expected Friday as the bulk of
lingering precipitation is expected to shift east of the forecast
area; however, while low confidence, potentially active and
impactful weather may return for a portion of the upcoming weekend.
Primary forecast concerns/challenges: Lingering lake effect snow
showers Wednesday. Mixed precip/lakeshore flooding potential
Thursday.
Wednesday morning, anticipating lake effect snow showers continuing
downwind of the Great Lakes, most numerously in northwest flow snow
belts of northwest lower/eastern upper. While model soundings are
initially favorable for some pockets of steadier snow through this
time frame with delta Ts upwards of 24-25 C, inversion heights
extending upwards of 5 kft, some background moisture above the
inversion and unidirectional flow through the boundary layer,
parameters become less favorable through the remainder of the
morning and afternoon as inversion heights gradually crash to less
than 3 kft and over-lake instability wanes as low-mid level return
flow aid in bringing warmer temperatures aloft to the region.
Expecting new snow amounts through the day Wednesday to be under an
inch for most, although wouldn't be surprised to see some localized
1-3 inch amounts...again in favored northwest flow snow belts.
Focus then transitions to the Thursday time frame as southerly
return flow aids to advect Gulf moisture into the region, ultimately
resulting in increased snow/rain/mix chances across much of the
forecast area. While some initial isentropically driven snow showers
are possible during early Thursday morning, especially across the
northern one-third to one-fourth of the forecast area, more
widespread precipitation chances arrive by mid-late afternoon into
the evening hours. Doesn't look to be an overly heavy QPF event by
any means with a relative lack of organized forcing and the deepest
moisture stuck well to our southwest. There continues to be a little
concern Thursday afternoon for a potential period of freezing
drizzle/light rain as the column begins to saturate, and potentially
before surface temperatures respond above freezing. Some
disagreement with respect to precip type by Thursday evening as the
potential for a wintry mix continues across parts of eastern upper,
while much of northern lower should be all mainly light rain showers.
Precip is expected to clear east of the region late Thursday night/
early Friday with a brief reprieve from active weather expected for
much of the day.
High temperatures Wednesday will be the chilliest of the week and
some 5-10 degrees below normal...ranging from the teens to low 20s
area-wide. Highs Thursday and Friday significantly warmer...varying
from the 30s and even some low 40s.
With respect to lakeshore flooding potential - chances continue
Wednesday morning through midday then increase once again as early
as early Thursday morning through much of the day. Intial
southeasterly winds turn more southerly through the day gusting as
high as 35-40 mph, especially nearest the lakeshore. Lower gusts
inland, but certainly still breezy.
.LONG TERM...(Friday night through Tuesday)
Issued at 234 PM EST Tue Jan 7 2020
High impact weather potential: Another storm system is expected to
eject out of the southern plains this weekend, perhaps impacting
parts of northern Michigan with snow and wind, although rather low
confidence prevails at this time.
Attention through the long term forecast period revolves around this
weekend as low pressure is expected to trek from the southern plains
through the mid-MS valley into the Ohio Valley/Great Lakes. However,
rather low confidence prevails at this point in regards to snow
potential, how widespread/heavy it may fall - mainly hinging on the
speed/interaction of upper-level waves and eventual track of the
system. Latest deterministic and ensemble guidance depicts a myriad
of possible solutions ranging from wet/heavy snow with strong winds
to snow transitioning to rain across the bulk of the forecast area
to a complete miss with precipitation remaining off to our
southwest. Worth monitoring future trends through the end of the
week for updates as the potential is certainly there for impactful
weather.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1143 PM EST Tue Jan 7 2020
Lake effect snow returns. Mainly VFR to MVFR.
Much colder air is spilling into northern MI, behind departing
low pressure in western Quebec. Lake effect snow will return to
northern lower MI. The worst conditions will be between PLN and
TVC. All TAF sites could see brief incursions of IFR conditions,
especially MBL/TVC/PLN. But MVFR to VFR will be the prevailing
condition thru the forecast.
Gusty nw winds.
&&
.MARINE...
Issued at 234 PM EST Tue Jan 7 2020
Winds and waves will continue to reach SCA criteria thru Wednesday
morning as a cold front sweeps through our area this afternoon.
Chances of lake effect snow will increase tonight as much colder
air sweeps into our region in the wake of this cold front.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKESHORE FLOOD ADVISORY until 10 AM EST Wednesday for MIZ016-
020-025-031-099.
LAKESHORE FLOOD ADVISORY until 6 PM EST Wednesday for MIZ018.
WINTER WEATHER ADVISORY until 4 PM EST Wednesday for MIZ086-087.
LH...SMALL CRAFT ADVISORY until 6 AM EST Wednesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 6 AM EST Wednesday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 6 AM EST Wednesday for LSZ321-322.
&&
UPDATE...JZ
NEAR TERM...TL
SHORT TERM...MG
LONG TERM...MG
AVIATION...JZ
MARINE...TLHazardous weather outlook, Jan 7, 3:05 PM EST, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 305 PM EST Tue Jan 7 2020 MIZ016>018-020>036-041-042-086>088-095>099-082015- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 305 PM EST Tue Jan 7 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Some light accumulations of snow are expected across the outlook area this evening and tonight...especially for our typical snowbelt regions later tonight. Lakeshore flooding is possible mainly for coastal areas along Lake Michigan and also Presque Isle County this evening and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Some light accumulations of snow is still possible Wednesday morning, especially across northwest flow snowbelts of northwest lower and eastern upper Michigan. Lakeshore flooding will remain possible through mid-Wednesday morning across the Lake Michigan shoreline and across Presque Isle County across northeast lower through early afternoon. Lakeshore flooding potential returns Thursday through Thursday night across parts of northern Michigan. Freezing drizzle is possible across Eastern Upper Michgian Thursday afternoon into Thursday evening. A potentially strong storm system may impact parts of northern Michigan this weekend with accumulating snow and wind, although confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather, snowfall and ice accumulation amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-082015- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 305 PM EST Tue Jan 7 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. A few gale force wind gusts will be possible this evening and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force wind gusts are possible Thursday on northern Michigan's Lake Huron nearshore waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 10:11 AM EST | Small Craft Advisory | APX | 5 hr | |
| Jan 8, 2:07 PM EST | Lakeshore Flood Advisory | APX | Chippewa, Mackinac | 23 min |
| Jan 8, 2:30 PM EST | Lakeshore Flood Warning | APX | Chippewa, Mackinac | 32 hr |
| Jan 8, 2:51 PM EST | Gale Warning | APX | 31 hr | |
| Jan 8, 2:51 PM EST | Small Craft Advisory | APX | 39 hr | |
| Jan 8, 4:00 PM EST | Winter Weather Advisory | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 19 more | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.